Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 62, NWS El Paso, TX

September 18, 2014El Paso County, Texas; Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 18, 2014, 8:21 AM MDT for El Paso County, Texas; Doña Ana County, New Mexico. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2014, 8:21 AM MDT (14:21 UTC)
Expired
Sep 18, 2014, 11:15 AM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Doña Ana County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 9 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 10:15 AM MDTHEAVY RAIN 2.07Santa Teresa, NM14 HOUR ACCUMULATION. STILL RAINING.
Sep 18, 10:30 AM MDTFLOODAnthony, TXLANDER STREET IN ANTHONY CLOSE DUE TO PONDING OF WATER AND FLOODING ON THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 2.4 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

694 
WGUS54 KEPZ 181421
FFWEPZ
NMC013-TXC141-181715-
/O.NEW.KEPZ.FF.W.0062.140918T1421Z-140918T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
821 AM MDT THU SEP 18 2014

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN EL PASO COUNTY IN SOUTHWEST TEXAS...
  SOUTH CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 1115 AM MDT

* AT 819 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  WEST EL PASO...
  SUNLAND PARK...
  ANTHONY...
  ANTHONY GAP...
  SANTA TERESA...
  LA UNION...
  WESTWAY...
  VINTON...
  CANUTILLO...

HEAVY RAIN WAS FALLING ON ALREADY SATURATED GROUND WHICH VERY 
QUICKLY WILL LEAD TO EXCESSIVE RUNOFF.  FLASH FLOODING IS LIKELY 
AROUND LA UNION AND ALONG THE WEST SLOPES OF THE FRANKLIN 
MOUNTAINS.  NEVER DRIVE A CAR ACROSS A FLOODED ROADWAY.  TURN AROUND 
DON'T DROWN.

LAT...LON 3202 10652 3179 10652 3179 10680 3202 10681

$$

BRICE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 4:14 AM MDT, 4 hours 7 minutes earlier.

Area forecast discussion, Sep 18, 4:14 AM MDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
414 AM MDT THU SEP 18 2014

.SYNOPSIS...
MORE RAIN IS ON THE WAY. THE REMNANTS OF WHAT WAS ONCE HURRICANE
ODILE WILL MOVE ACROSS SOUTHERN NEW MEXICO TODAY AND THAT WILL
HELP FUEL MORE RAIN...HEAVY AT TIMES...ACROSS THE AREA. A FLASH
FLOOD WATCH REMAINS IN EFFECT. BY FRIDAY THE REMNANTS OF ODILE
WILL BE MOVING TO OUR EAST...WE WILL STILL HAVE PLENTY OF MOISTURE
FOR SHOWERS AND THUNDERSTORMS...BUT THE THE THREAT FOR HEAVY RAIN
WILL DIMINISH. FOR THE REST OF THE WEEKEND INTO THE FIRST PART OF
NEXT WEEK WE WILL CONTINUE TO SEE A CHANCE FOR THUNDERSTORMS WITH
TEMPERATURES RUNNING NEAR NORMAL.

&&

.DISCUSSION...
PARTS OF EAST EL PASO TOOK A DIRECT HIGH FROM SOME OF THE MOISTURE
ASSOCIATED WITH THE REMNANTS OF HURRICANE ODILE. ISOLATED 3 INCH
RAINFALL TOTALS HAVE BEEN REPORTED WITH A LARGE AREA OF 1 TO 2
INCHES. UNFORTUNATELY THE ACTUAL REMNANTS OF ODILE ARE STILL TO
OUR WEST SO THAT MEANS THE THREAT FOR MORE RAIN...HEAVY AT TIMES
WILL CONTINUE INTO THE EVENING HOURS TONIGHT. ALL THE INGREDIENTS
ARE IN PLACE FOR MORE HEAVY RAIN. THE PRECIPITABLE WATER VALUES WILL
BE NEAR ALL TIME HIGHS AND WITH THE LIFT ASSOCIATED WITH THE
SYSTEM WE WILL SEE MORE HEAVY SHOWERS AND THUNDERSTORMS...SO A
FLASH FLOOD WATCH CONTINUES ACROSS THE AREA TODAY. SINCE THE TRACK
OF THE SYSTEM IS FURTHER SOUTH THE THREAT OF HEAVY RAIN IN THE
GILA WATER SHED HAS DIMINISHED SO THE RIVER FLOOD WATCH FOR THE
GILA RIVER WILL BE CANCELED.

BY FRIDAY THE REMNANT LOW OF ODILE WILL BE MOVING TO OUR
EAST...IN ITS WAKE WE WILL STILL HAVE PLENTY OF MOISTURE AT THE
SURFACE TO HELP FUEL AFTERNOON AND EVENING THUNDERSTORMS. THE
MOISTURE IS NOT EVER PUSHED OUT OF THE REGION SO WE WILL CONTINUE
TO SEE A CHANCE FOR SHOWERS AND THUNDERSTORMS INTO THE FIRST PART
OF NEXT WEEK. IF THE GFS IS TO BE BELIEVED...A WEAK COLD FRONT
WILL APPROACH THE REGION ON SUNDAY AND THAT WILL HELP KICK OFF
SOME MORE THUNDERSTORMS AND AT THE SAME TIME IT WILL HELP BRING IN
SOME EXTRA MOISTURE. MONDAY LOOKS LIKE WE COULD SEE SOME WIDE
SPREAD THUNDERSTORM ACTIVITY...BUT FOR NOW I HAVE KEPT THINGS IN
THE ISOLATED CATEGORY AND WILL WAIT TO SEE WHAT THE NEXT ROUND OF
MODELS BRINGS. AS YOU MIGHT EXPECT TEMPERATURES TODAY WILL
CONTINUE 3 TO 5 DEGREES BELOW NORMAL...THEN ON FRIDAY OUR HIGHS
WILL BE A COUPLE OF DEGREES BELOW NORMAL. FOR THE WEEKEND INTO THE
FIRST PART OF NEXT WEEK WE WILL SEE NEAR NORMAL HIGHS EACH DAY.

&&

.AVIATION...VALID 18/12Z=19/12Z
MORE LOW CLOUDS AND RAIN ON THE WAY FOR TODAY. THE REMNANTS OF
HURRICANE ODILE WILL MOVE ACROSS SOUTHERN NEW MEXICO TODAY. THIS
WILL HELP FUEL MORE SHOWERS WITH ISOLATED THUNDERSTORMS. HEAVY
RAIN IS LIKELY TODAY. CEILINGS WILL HANG AROUND BKN050 FOR MOST OF
THE DAY...BUT IN THE STRONGER SHOWERS AND THUNDERSTORMS WE COULD
SEE SOME IFR CEILINGS. VISIBILITIES WILL GENERALLY BE VFR FOR MUCH
OF THE DAY BUT WE COULD SEE SOME IFR OR EVEN LIFR IN SOME OF THE
STRONGER THUNDERSTORMS. WINDS ARE NOT EXPECTED TO BE A PROBLEM
EXCEPT IN AND NEAR THUNDERSTORMS. STORM MOTION WILL SLOWLY
TRANSITION FROM THE WEST TO EAST MORE TO SOUTH TO NORTH AS WE GO
THROUGH THE DAY.

&&

.FIRE WEATHER...THE REMNANTS OF HURRICANE ODILE ARE EXPECTED TO
MOVE ACROSS THE REGION TODAY. THIS WILL BRING THE THREAT FOR HEAVY
RAIN AND FLASH FLOODING. WE COULD SEE SOME STRONG GUSTY WINDS IN
AND NEAR THE ISOLATED THUNDERSTORMS. BY FRIDAY THE REMNANTS OF
ODILE WILL BE MOVING TO OUR EAST...BUT WE WILL STILL CONTINUE TO
SEE A CHANCE FOR RAIN. OUR RAIN CHANCES WILL CONTINUE THROUGH THE
WEEKEND INTO THE FIRST PART OF NEXT WEEK. WINDS OVER THE NEXT
SEVERAL DAYS WILL STAY BELOW CRITICAL LEVELS AND WE WILL CONTINUE
TO SEE VERY GOOD RH RECOVERIES EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 81  68  84  67  87 /  90  70  30  30  10
SIERRA BLANCA           77  62  79  65  81 /  80  70  30  30  10
LAS CRUCES              76  64  82  64  84 /  90  70  30  30  20
ALAMOGORDO              77  64  83  64  87 / 100  80  40  30  10
CLOUDCROFT              57  49  63  47  66 / 100 100  50  40  40
TRUTH OR CONSEQUENCES   74  63  82  64  84 / 100  70  30  20  10
SILVER CITY             68  59  78  60  80 / 100  70  40  20  30
DEMING                  77  62  83  62  85 / 100  70  30  30  20
LORDSBURG               73  62  83  62  86 / 100  70  30  30  30
WEST EL PASO METRO      81  67  83  67  86 /  90  70  30  30  10
DELL CITY               81  63  84  64  87 /  90  70  40  30  10
FORT HANCOCK            83  66  85  68  89 /  80  70  30  20  10
LOMA LINDA              74  63  77  64  79 /  90  70  30  30  10
FABENS                  81  66  85  66  89 /  90  70  30  30  10
SANTA TERESA            80  66  82  65  85 /  90  70  30  30  10
WHITE SANDS HQ          77  64  81  64  82 / 100  70  30  30  10
JORNADA RANGE           77  61  81  61  84 /  90  70  30  30  20
HATCH                   75  61  80  62  83 / 100  70  30  20  10
COLUMBUS                79  64  83  64  84 /  90  70  30  30  10
OROGRANDE               76  65  83  65  84 / 100  80  30  30  10
MAYHILL                 65  55  70  54  74 / 100 100  50  40  30
MESCALERO               66  55  72  55  75 / 100 100  50  40  30
TIMBERON                65  54  70  53  73 / 100  90  40  40  30
WINSTON                 65  56  73  56  75 / 100  80  40  30  30
HILLSBORO               69  60  77  60  79 / 100  70  40  20  10
SPACEPORT               74  61  80  62  83 / 100  80  30  30  10
LAKE ROBERTS            68  57  79  56  81 / 100  70  40  30  30
HURLEY                  70  61  80  61  82 / 100  70  30  30  30
CLIFF                   70  56  80  54  83 / 100  70  40  30  30
MULE CREEK              68  52  79  51  81 / 100  70  30  30  30
FAYWOOD                 70  61  79  61  81 / 100  70  30  30  20
ANIMAS                  76  63  83  63  85 / 100  60  30  30  30
HACHITA                 77  61  84  62  86 / 100  70  30  30  20
ANTELOPE WELLS          79  60  82  61  86 / 100  60  30  30  20
CLOVERDALE              74  60  80  59  83 / 100  60  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NMZ401>413.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ414>417.

TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR TXZ418>424.

&&

BRICE
Hazardous weather outlook, Sep 17, 11:24 AM MDT, 20 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1124 AM MDT WED SEP 17 2014

NMZ401>417-TXZ418>424-181730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1124 AM MDT WED SEP 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY NIGHT.
THE REMNANTS OF TROPICAL STORM ODILE WILL MOVE ACROSS THE DESERT
SOUTHWEST THIS AFTERNOON THROUGH TOMORROW. HEAVY RAIN IS EXPECTED
OVER MUCH OF THE AREA...ESPECIALLY IN THE GILA REGION AND
SOUTHWEST NEW MEXICO IN GENERAL. RAIN AMOUNTS OF 2 TO 4 INCHES
WILL BE POSSIBLE WITH ISOLATED HIGHER RAIN AMOUNTS MAY OCCUR. THE
GROUND IS ALREADY SATURATED WITH MUCH OF THE RAIN EXPECTED TO BE
RUNOFF. THERE IS A POTENTIAL FOR FLOODING ALONG ARROYOS...SMALL
STREAMS AND LOW WATER CROSSINGS. PONDING OF WATER IN POORLY
DRAINED LOW LYING AREAS AND ROADWAYS IS LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE REMNANTS OF TROPICAL SYSTEM ODILE WILL TRACK ACROSS SOUTHERN
AND CENTRAL NEW MEXICO ON THURSDAY WITH HEAVY RAIN AND FLOODING
LIKELY. THE HIGHEST EXPECTED RAIN AMOUNTS WILL BE BOTH IN THE GILA
REGION AND IN THE SACRAMENTO MOUNTAIN AREA WHERE 2 TO 4 INCHES OF
RAIN IS FORECASTED. LOWER ELEVATIONS OF SOUTHWEST AND SOUTH
CENTRAL NEW MEXICO MAY GET 1 TO 3 INCHES OF RAIN WITH ISOLATED
HIGHER AMOUNTS. FAR WEST TEXAS IS NOT IN THE DIRECT PATH OF THE
TROPICAL SYSTEM BUT MAY STILL GET UP TO 2 INCHES OF RAIN IN SOME
AREAS WITH LOCALIZED FLOODING POSSIBLE.

RAIN CHANCES WILL DECREASE ON FRIDAY AS THE REMNANTS OF ODILE EXIT
THE REGION AND TAKE MUCH OF THE MOISTURE WITH IT. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS
THE AREA FRIDAY AFTERNOON THROUGH TUESDAY AFTERNOON. RAINS WILL
VARY FROM LIGHT TO OCCASIONALLY MODERATE WITH A REDUCED FLOODING
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

LUNDEEN

In the hours before

Local storm report, Sep 18, 5:20 AM MDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
520 AM MDT THU SEP 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       8 E EL PASO             31.77N 106.34W
09/17/2014  M3.11 INCH       EL PASO            TX   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1400382

BRICE
Local storm report, Sep 18, 7:01 AM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
701 AM MDT THU SEP 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 NE MONTANA VISTA      31.86N 106.14W
09/18/2014  M2.20 INCH       EL PASO            TX   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1400383

GRZYWACZ
Local storm report, Sep 18, 7:26 AM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
726 AM MDT THU SEP 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     HEAVY RAIN       3 SE KELP               31.78N 106.34W
09/18/2014  M3.00 INCH       EL PASO            TX   PUBLIC

            HEAVY RAIN WITH SIGNIFICANT FLOODING

&&

EVENT NUMBER EPZ1400384

BIRD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 6:10 PM MDTAreal Flood AdvisoryEPZHudspeth2 hr
Sep 17, 6:24 PM MDTSpecial Weather StatementEPZHudspeth66 min
Sep 17, 7:42 PM MDTFlash Flood WarningEPZEl Paso, Hudspeth2 hr
Sep 17, 9:42 PM MDTFlash Flood WarningEPZEl Paso, Hudspeth108 min
Sep 17, 11:37 PM MDTFlash Flood WarningEPZEl Paso, Hudspeth6 hr
Sep 18, 8:03 AM MDTAreal Flood AdvisoryEPZEl Paso, Hudspeth117 min
Sep 18, 4:00 PM MDTFlash Flood WarningEPZHudspeth3 hr
Sep 17, 6:13 PM MDTAreal Flood AdvisoryEPZLuna2 hr
Sep 17, 6:30 PM MDTSpecial Weather StatementEPZDoña Ana30 min
Sep 17, 6:57 PM MDTSpecial Weather StatementEPZDoña Ana78 min
Sep 17, 7:53 PM MDTAreal Flood AdvisoryEPZDoña Ana112 min
Sep 17, 8:45 PM MDTAreal Flood AdvisoryEPZDoña Ana, Otero2 hr
Sep 17, 9:48 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra117 min
Sep 17, 9:59 PM MDTFlash Flood WarningEPZOtero2 hr
Sep 17, 10:14 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo, Luna2 hr
Sep 18, 10:40 AM MDTAreal Flood AdvisoryEPZDoña Ana2 hr
Sep 18, 10:51 AM MDTAreal Flood AdvisoryEPZGrant, Luna, Sierra114 min
Sep 18, 11:21 AM MDTAreal Flood AdvisoryEPZSierra114 min
Sep 18, 3:34 PM MDTAreal Flood AdvisoryEPZLuna116 min
Sep 18, 3:42 PM MDTAreal Flood AdvisoryEPZLuna2 hr
Sep 18, 5:53 PM MDTAreal Flood AdvisoryEPZDoña Ana, Luna112 min

Nearby

Flash Flood Warnings in Texas, 2014Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.